Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 1, NWS San Francisco Bay Area, CA

January 1, 20216 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 1, 2021, 8:02 AM PST for 6 counties in California. It took effect at Jan 1, 2021, 7:00 PM PST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 8:02 AM PST (16:02 UTC)
In effect from
Jan 1, 2021, 7:00 PM PST
Expired
Jan 3, 2021, 9:00 AM PST
In force
38 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 4.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WHUS46 KMTR 011602
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
802 AM PST Fri Jan 1 2021

...LARGE LONG PERIOD NORTHWEST SWELL WILL BRING HAZARDOUS
CONDITIONS ALONG THE COAST THROUGH SUNDAY MORNING...

.Strong storms in the Pacific continue to generate large long
period northwest swells for the Bay Area and Central Coast. 
Another very long period west to northwest swell will arrive this
evening. The primary hazard this evening and overnight will be 
infrequent yet dangerous sneaker waves and strong rip currents as
the initial forerunners come in at periods of 20 to 22 seconds.
The swell will quickly build and become large Saturday morning
with breaking waves of 20 to 25 feet expected at west to northwest
facing beaches, locally up to 30 feet at favored breakpoints. A
High Surf Advisory is in effect from this evening until Sunday 
morning for an increased risk of dangerous sneaker waves and large
shore break. Additionally, sea surface temperatures remain cold in
the low to mid 50s. Cold water drownings occur each year with
these events but are avoidable by remaining a safe distance from 
the coastline. Hazardous conditions will persist into Sunday 
morning before the swell gradually subsides. However, an active 
Pacific will generate yet another large long period northwest 
swell that will arrive Sunday night. Therefore, it is likely that 
another advisory will be needed at that time.

CAZ006-505-509-529-530-020500-
/O.NEW.KMTR.SU.Y.0001.210102T0300Z-210103T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
802 AM PST Fri Jan 1 2021

...HIGH SURF ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
PST SUNDAY...

* WHAT...Infrequent yet dangerous sneaker waves and strong rip
  currents are expected this evening and tonight. Large and
  dangerous breaking waves of 20 to 25 feet are expected at west
  to northwest facing beaches Saturday morning through Sunday 
  morning, locally up to 30 feet at favored breakpoints. 

* WHERE...Main threat will be at west to northwest facings beaches
  along the entire coastline from Sonoma county southward through
  Big Sur in Monterey county. 

* WHEN...From 7 PM this evening to 9 AM PST Sunday.

* IMPACTS...Sneaker waves and large breaking waves can sweep
  people off jetties and docks, and into dangerous seas. Life-
  threatening swimming conditions and localized beach erosion can
  be expected. Cold water rescues or drownings are more likely
  with these waves and stronger rip currents.

* ADDITIONAL DETAILS...Once this swell subsides, another large
  long period northwest swell will arrive Sunday night. Continued
  vigilance is advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are present to support a heightened risk of unsuspecting
beach goers being swept into the sea by a wave due to an 
increased threat of sneaker waves. People walking along the beach 
should never turn their back to the sea. Fisherman should avoid 
fishing from rocks or jetties.

A High Surf Advisory for large breaking waves means conditions
are present to support large waves along the surf zone capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good
swimmer. The surf zone will be dangerous due to strong currents
and powerful breaking waves.

&&

$$
5 follow-up statements
024 
WHUS46 KMTR 020435
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
835 PM PST Fri Jan 1 2021

...LARGE LONG PERIOD NORTHWEST SWELL WILL BRING HAZARDOUS
CONDITIONS ALONG THE COAST THROUGH SUNDAY MORNING...

.Strong storms in the Pacific continue to generate large long
period northwest swells for the Bay Area and Central Coast.
Another very long period west to northwest swell will arrive this
evening. The primary hazard this evening and overnight will be
infrequent yet dangerous sneaker waves and strong rip currents as
the initial forerunners come in at periods of 20 to 22 seconds.
The swell will quickly build and become large Saturday morning
with breaking waves of 20 to 25 feet expected at west to
northwest facing beaches, locally up to 30 feet at favored
breakpoints. A High Surf Advisory is in effect from this evening
until Sunday morning for an increased risk of dangerous sneaker
waves and large shore break. Additionally, sea surface
temperatures remain cold in the low to mid 50s. Cold water
drownings occur each year with these events but are avoidable by
remaining a safe distance from the coastline. Hazardous
conditions will persist into Sunday morning before the swell
gradually subsides. However, an active Pacific will generate yet
another large long period northwest swell that will arrive Sunday
night. Therefore, it is likely that another advisory will be
needed at that time.

CAZ006-505-509-529-530-021100-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-210103T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
835 PM PST Fri Jan 1 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WHAT...Infrequent yet dangerous sneaker waves and strong rip 
  currents are expected this evening and tonight. Large and 
  dangerous breaking waves of 20 to 25 feet are expected at west 
  to northwest facing beaches Saturday morning through Sunday 
  morning, locally up to 30 feet at favored breakpoints. 

* WHERE...Main threat will be at west to northwest facings 
  beaches along the entire coastline from Sonoma county 
  southward through Big Sur in Monterey county. 

* WHEN...From 7 PM this evening to 9 AM PST Sunday.

* IMPACTS...Sneaker waves and large breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life- 
  threatening swimming conditions and localized beach erosion 
  can be expected. Cold water rescues or drownings are more 
  likely with these waves and stronger rip currents. 

* ADDITIONAL DETAILS...Once this swell subsides, another large 
  long period northwest swell will arrive Sunday night. 
  Continued vigilance is advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are present to support a heightened risk of
unsuspecting beach goers being swept into the sea by a wave due
to an increased threat of sneaker waves. People walking along the
beach should never turn their back to the sea. Fisherman should
avoid fishing from rocks or jetties.

A High Surf Advisory for large breaking waves means conditions
are present to support large waves along the surf zone capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good
swimmer. The surf zone will be dangerous due to strong currents
and powerful breaking waves.

&&

$$
337 
WHUS46 KMTR 021057
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
257 AM PST Sat Jan 2 2021

...LARGE LONG PERIOD NORTHWEST SWELL WILL BRING HAZARDOUS
CONDITIONS ALONG THE COAST THROUGH SUNDAY MORNING...

.Strong storms in the Pacific continue to generate large long
period northwest swells for the Bay Area and Central Coast. 
Coastal buoys report very long period west to northwest swell. 
The primary hazard will be infrequent yet dangerous sneaker waves
and strong rip currents as the initial forerunners come in at 
periods of 20 to 22 seconds. The swell will quickly build and 
become large this morning with breaking waves of 20 to 25 feet 
expected at west to northwest facing beaches, locally up to 30 
feet at favored breakpoints. A High Surf Advisory is in effect 
until Sunday morning for an increased risk of dangerous sneaker 
waves and large shore break. Additionally, sea surface temperatures
remain cold in the low to mid 50s. Cold water drownings occur 
each year with these events but are avoidable by remaining a safe 
distance from the coastline. Hazardous conditions will persist 
into Sunday morning before the swell gradually subsides. However, 
an active Pacific will generate yet another large long period 
northwest swell that will arrive Sunday night. Therefore, it is 
likely that another advisory will be needed at that time.

CAZ006-505-509-529-530-022200-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-210103T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
257 AM PST Sat Jan 2 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WHAT...Infrequent yet dangerous sneaker waves and strong rip
  currents are expected very early this morning. Large and
  dangerous breaking waves of 20 to 25 feet are expected at west 
  to northwest facing beaches mid to late this morning through 
  Sunday morning, locally up to 30 feet at favored breakpoints. 

* WHERE...Main threat will be at west to northwest facings 
  beaches along the entire coastline from Sonoma county 
  southward through Big Sur in Monterey county. 

* WHEN...Until 9 AM PST Sunday.

* IMPACTS...Sneaker waves and large breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life- 
  threatening swimming conditions and localized beach erosion 
  can be expected. Cold water rescues or drownings are more 
  likely with these waves and stronger rip currents. 

* ADDITIONAL DETAILS...Once this swell subsides, another large 
  long period northwest swell will arrive Sunday night. 
  Continued vigilance is advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are present to support a heightened risk of
unsuspecting beach goers being swept into the sea by a wave due
to an increased threat of sneaker waves. People walking along the
beach should never turn their back to the sea. Fisherman should
avoid fishing from rocks or jetties.

A High Surf Advisory for large breaking waves means conditions
are present to support large waves along the surf zone capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good
swimmer. The surf zone will be dangerous due to strong currents
and powerful breaking waves.

&&

$$
401 
WHUS46 KMTR 022101
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
101 PM PST Sat Jan 2 2021

...LARGE LONG PERIOD NORTHWEST SWELL WILL BRING HAZARDOUS
CONDITIONS ALONG THE COAST THROUGH SUNDAY MORNING...

.Strong storms in the Pacific continue to generate large long
period northwest swells for the Bay Area and Central Coast.
Coastal buoys report very long period west to northwest swell.
Infrequent yet dangerous sneaker waves and strong rip currents 
remain a possibility as waves come in at periods of 17 to 20 
seconds. Breaking waves of 20 to 25 feet expected at west to 
northwest facing beaches, locally up to 30 feet at favored 
breakpoints until Sunday morning. A High Surf Advisory remains in 
effect until Sunday morning for an increased risk of dangerous 
sneaker waves and large shore break. Additionally, sea surface 
temperatures remain cold in the low to mid 50s. Cold water 
drownings occur each year with these events but are avoidable by 
remaining a safe distance from the coastline. Hazardous conditions
will persist into Sunday morning before the swell gradually 
subsides. However, an active Pacific will generate yet another 
large long period northwest swell that will arrive Sunday night. 
Therefore, it is likely that another advisory will be needed at 
that time.

CAZ006-505-509-529-530-030615-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-210103T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
101 PM PST Sat Jan 2 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WHAT...Large and dangerous breaking waves of 20 to 25 feet are
  expected at west to northwest facing beaches through Sunday
  morning, locally up to 30 feet at favored breakpoints. Infrequent
  yet dangerous sneaker waves and strong rip currents remain 
  possible.

* WHERE...Main threat will be at west to northwest facings beaches
  along the entire coastline from Sonoma county southward through
  Big Sur in Monterey county. 

* WHEN...Until 9 AM PST Sunday.

* IMPACTS...Sneaker waves and large breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life- 
  threatening swimming conditions and localized beach erosion 
  can be expected. Cold water rescues or drownings are more 
  likely with these waves and stronger rip currents. 

* ADDITIONAL DETAILS...Once this swell subsides, another large 
  long period northwest swell will arrive Sunday night. 
  Continued vigilance is advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are present to support a heightened risk of
unsuspecting beach goers being swept into the sea by a wave due
to an increased threat of sneaker waves. People walking along the
beach should never turn their back to the sea. Fisherman should
avoid fishing from rocks or jetties.

A High Surf Advisory for large breaking waves means conditions
are present to support large waves along the surf zone capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good
swimmer. The surf zone will be dangerous due to strong currents
and powerful breaking waves.

&&

$$
353 
WHUS46 KMTR 030435
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
835 PM PST Sat Jan 2 2021

...LARGE LONG PERIOD NORTHWEST SWELL WILL BRING HAZARDOUS
CONDITIONS ALONG THE COAST THROUGH SUNDAY MORNING...

.Coastal buoys report a very long period west to northwest swell.
Infrequent yet dangerous sneaker waves and strong rip currents 
remain a possibility as waves come in at periods of 17 to 20 
seconds overnight. Breaking waves of 20 to 25 feet expected at 
west to northwest facing beaches, locally up to 30 feet at favored
breakpoints until Sunday morning. A High Surf Advisory remains in
effect until Sunday morning for an increased risk of dangerous 
sneaker waves and large shore break. Additionally, sea surface 
temperatures remain cold in the low to mid 50s. Cold water 
drownings occur each year with these events but are avoidable by 
remaining a safe distance from the coastline. Hazardous conditions
will persist into Sunday morning before the swell gradually 
subsides. However, storms over the Pacific will generate yet 
another large long period northwest swell that will arrive Sunday 
night. Therefore, it is likely that another advisory will be 
needed at that time.

CAZ006-505-509-529-530-031700-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-210103T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
835 PM PST Sat Jan 2 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WHAT...Large and dangerous breaking waves of 20 to 25 feet are 
  expected at west to northwest facing beaches through Sunday 
  morning, locally up to 30 feet at favored breakpoints. 
  Infrequent yet dangerous sneaker waves and strong rip currents 
  remain possible. 

* WHERE...Main threat will be at west to northwest facings 
  beaches along the entire coastline from Sonoma county 
  southward through Big Sur in Monterey county. 

* WHEN...Until 9 AM PST Sunday.

* IMPACTS...Sneaker waves and large breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life- 
  threatening swimming conditions and localized beach erosion 
  can be expected. Cold water rescues or drownings are more 
  likely with these waves and stronger rip currents. 

* ADDITIONAL DETAILS...Once this swell subsides, another large 
  long period northwest swell will arrive Sunday night. 
  Continued vigilance is advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are present to support a heightened risk of
unsuspecting beach goers being swept into the sea by a wave due
to an increased threat of sneaker waves. People walking along the
beach should never turn their back to the sea. Fisherman should
avoid fishing from rocks or jetties.

A High Surf Advisory for large breaking waves means conditions
are present to support large waves along the surf zone capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good
swimmer. The surf zone will be dangerous due to strong currents
and powerful breaking waves.

&&

$$
882 
WHUS46 KMTR 031638
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
838 AM PST Sun Jan 3 2021

...LARGE LONG PERIOD NORTHWEST SWELL WILL BRING HAZARDOUS
CONDITIONS ALONG THE COAST SUNDAY NIGHT THROUGH TUESDAY NIGHT...

.The initial High Surf Advisory will be allowed to expire this
morning as wave heights and periods subside. However, strong 
storms in the Pacific continue to generate large long period 
northwest swell for the Bay Area and Central Coast with the next 
swell set to arrive this evening. The primary hazard this evening 
and overnight will be infrequent yet dangerous sneaker waves and 
strong rip currents as the initial forerunners come in at periods 
of 20 to 22 seconds. Swell heights will build Monday morning with 
breaking waves 18 to 24 feet, locally higher, expected through 
late Monday afternoon. Waves will continue to build overnight 
Monday peaking through Tuesday with breaking waves of 25 to nearly
30 feet, locally higher at favored breakpoints. Therefore, a High
Surf Advisory will be in effect from this evening until Tuesday 
night for an increased risk of dangerous sneaker waves and large 
shore break. Additionally, sea surface temperatures remain cold in
the low to mid 50s. Cold water drownings occur each year with 
these events but are avoidable by remaining a safe distance from 
the coastline. Periods of subsiding and building northwest swell 
will continue throughout much of the week. Continued vigilance is 
advised.

CAZ006-505-509-529-530-040300-
/O.EXP.KMTR.SU.Y.0001.000000T0000Z-210103T1700Z/
/O.NEW.KMTR.SU.Y.0002.210104T0300Z-210106T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
838 AM PST Sun Jan 3 2021

...HIGH SURF ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 PM
PST TUESDAY...
...HIGH SURF ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

* WHAT...Infrequent yet dangerous sneaker waves and strong rip
  currents are expected this evening and tonight. Large and
  dangerous breaking waves of 18 to 24 feet are expected at west
  to northwest facing beaches Monday morning through Monday
  afternoon. Waves will continue to build overnight Monday through
  Tuesday with breaking waves of 25 to nearly 30 feet possible, 
  locally higher at favored breakpoints
 
* WHERE...Main threat will be at west to northwest facings beaches
  along the entire coastline from Sonoma county southward through
  Big Sur in Monterey county. 

* WHEN...From 7 PM this evening to 11 PM PST Tuesday.

* IMPACTS...Sneaker waves and large breaking waves can sweep
  people off jetties and rocks, and into dangerous seas. Life- 
  threatening swimming conditions and localized beach erosion can 
  be expected. Cold water rescues or drownings are more likely 
  with these waves and stronger rip currents.

* ADDITIONAL DETAILS...Periods of subsiding and building northwest
  swell will continue throughout much of the week. Continued
  vigilance is advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are present to support a heightened risk of unsuspecting
beach goers being swept into the sea by a wave due to an 
increased threat of sneaker waves. People walking along the beach 
should never turn their back to the sea. Fisherman should avoid 
fishing from rocks or jetties.

A High Surf Advisory for large breaking waves means conditions
are present to support large waves along the surf zone capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good
swimmer. The surf zone will be dangerous due to strong currents
and powerful breaking waves.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 1, 4:47 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 1, 4:47 AM PST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
447 AM PST Fri Jan 1 2021

.SYNOPSIS...Dry and seasonal weather will prevail through New
Year's Day. However, light rain returns to the North Bay Friday
night into Saturday morning. Although a few light showers might
be possible through Saturday night, the next more substantial
storm system will spread rain across the region late Sunday night
into Monday. Brief drying Tuesday before another system will take
aim at the region on Wednesday.

&&

.DISCUSSION...as of 3:31 AM PST Friday...To ring in the New Year
the Bay Area and Central Coast were greeted by mostly clear skies
and much cooler temperatures. Some lingering low level moisture
has also led to some patchy fog. Temperatures early this morning
are running 5-10 degrees colder than 24 hours ago. Morning lows
will be chilly across the interior with lows in the 30s...a few
spots in the upper 20s. Warmer at the coast/bays, but still chilly
in the 40s. The first day of 2021 will be mostly dry with
temperatures slightly warmer than seasonal averages or in the
upper 50s to mid 60s.

A change is the weather is literally on the horizon as another
weak front approaches the West Coast. Satellite imagery overnight
shows the next front just starting to cross 130W. Models have been
rather consistent in bringing another weak front resulting in
light rain across portions of the Bay Area tonight into Saturday.
As noted on the previous discussion, it looks very similar to the
last round of light rain. The bulk of the precip will be over the
North Bay and into the South Bay, but the front does fall apart
as it moves south. Enough lingering moisture and continued
onshore flow will lead to cloudy conditions over the weekend with
a few isolated showers possible, especially coastal areas.

The much talked about stronger cold front for Sunday night into
Monday is on track, just trending a little slower. Moisture begins
to increase Sunday night as PWATs approach 1". A few warm
advection showers will be possible Sunday night, but steadier
rainfall will accompany the front during the day Monday. The
frontal passage looks to have better dynamics with it given the
stronger jet aloft. Even the NBM is hinting as some low end
thunderstorm chances. Will keep thunder out of the forecast for
now, but something to watch as the event nears. NEedless to say
rainfall rates will have to be watched closely given the burn
areas across the region. Fortunately given the stronger jet aloft
the rain appears to be more progressive and not stalling over one
particular area.

Drier weather returns on Tuesday with weak ridging over the
region. Another storm system looks to take aim at the region
around Wednesday. 00Z model runs have backed off on intensity and
potential for a moderate AR. However, confidence still remains
high that another round of rain will occur Wednesday into
Wednesday night. Another brief break on Thursday, but some longer
range guidance shows another round of rain Thursday night into
Friday.

Simply put, storm door is open and it doesn't appear to be
closing.

&&

.AVIATION...As of 4:47 AM PST Friday...For the 12z TAFs. It's VFR
except for patchy valley fog /VLIFR-IFR/ developing this morning.
Fog will mix out by late morning. Clouds /MVFR-IFR/ will increase
later today and tonight as a weakening cold front with light rain
moves southeastward over the Bay Area and north Central Coast.

Vicinity of KSFO...VFR today, MVFR ceilings tonight with light
rain arriving late at night and Saturday morning.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR. MVFR ceilings tonight, possibly IFR
ceilings at times, with light rain arriving late at night and
Saturday morning.

&&

.BEACHES...As of 4:00 AM PST Friday...The high surf advisory was
allowed to expire at 3 am PST this morning.

&&

.MARINE...as of 3:49 AM PST Friday...Hazardous seas conditions
continuing for smaller vessels into the weekend, especially as
another large and long period northwest swell arrives beginning
tonight and lasts into Sunday followed by more large long period
northwest swell early next week. Winds will be out of the south to
southwest tonight into Saturday as a weak cold front moves
through.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: MM
AVIATION/MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.